Drinking alcohol while on Klonopin is dangerous. It could potentially cause deadly breathing problems and memory issues.
It is very dangerous to drive after taking Klonopin and drinking, even if you only consume one alcoholic drink.
Klonopin & Alcohol
Klonopin is a brand name of the drug clonazepam, a benzodiazepine. It is generally used to treat certain seizure and panic disorders — both those that do and do not involve agoraphobia.
Table of Contents
Its effects on the elderly and those under 18 years old are not fully understood. People in these age groups should be carefully evaluated periodically when on the drug.
Klonopin, like many drugs and all benzodiazepines, does not mix well with alcohol. You should not drink alcohol or otherwise engage in recreational drug use while on Klonopin, as it can potentially have deadly consequences.
- Problems with coordination
- Difficulty thinking or remembering
- Increased saliva
- Muscle or joint pain
- Frequent urination
- Blurred vision
- Changes in libido
It can also have the following very serious effects, which can be dangerous and warrant calling your doctor as soon as possible. Again, impacts relevant to mixing it with alcohol are in bold.
- Rash or hives
- Swelling of the eyes, face, lips, tongue, or throat
- Difficulty breathing or swallowing
As it stands, you should not be driving or operating heavy machinery on Klonopin until you are fully aware of how it affects you. Do not underestimate the drug’s ability to influence coordination even if you will generally be able to drive while on it.
Risks of Mixing Klonopin & Alcohol
The biggest concern when mixing Klonopin and alcohol is the fact that alcohol is a depressant and can affect your breathing. On its own and in moderation, this effect is generally not dangerous to healthy individuals, although it certainly can be if you are binge drinking or engaging in other unhealthy drinking practices.
Mixing two drugs that affect breathing can make it easier to overdose. A seemingly moderate amount of drinking can suddenly become dangerous, as the effects of the drugs stack on top of each other. As breathing slows, potentially without the user knowing since their judgment might also be impaired, their brain might not be getting enough oxygen.
This is not the only way in which mixing the two drugs can cause problems. Some problems associated with mixing the two drugs include the following:
- Impaired motor control
- Erratic behavior
- Memory problems
Impaired motor control is especially noteworthy as it again comes back to the fact it is easy to misjudge your limits when mixing drugs. While it is commonly known that drinking and driving are dangerous, you might incorrectly assume how much alcohol is too much when it is mixed with Klonopin. Even small amounts of alcohol might mix poorly enough to turn you into danger on the road.
Is There a Safe Amount of Mixing?
If you regularly take Klonopin for a legitimate medical reason, you should discuss drinking any alcohol with your doctor. The general rule is they should not be mixed.
If you use Klonopin recreationally, which is not advised, you should never mix it with alcohol. It can lead to lapses in judgment. These misjudgments could seriously injure or kill you or someone else.
When to Call 911
If a person has become comatose, is not breathing, has extremely shallow or stopped breathing, and/or seems severely confused, call 911 immediately.
They are likely experiencing an overdose and could die or be permanently brain damaged without immediate medical aid. Always err on the side of caution. It is better to call for medical help than to fail to call for help when it was needed. Use the following steps as a guide when calling 911:
- Call 911 and give the correct, relevant address, making clear the nature of the emergency.
- If the person is conscious, ask them for any pertinent medical details, such as age, allergies, health conditions, and any drugs they have taken (including alcohol) and in what amounts.
- If the person is unconscious, check their breathing and pulse. Perform CPR or emergency breathing as necessary. While doing so, ask if anyone knows the person’s medical history and any drugs they took.
We’re here 24/7. Pick up the phone.
We’re here 24/7. Pick up the phone.
Should I Drink While on Klonopin?
No, it is a bad idea to drink while on Klonopin. This is why doctors, and the packaging for Klonopin, advise against it. It is dangerous to you and dangerous to others if you drive or otherwise need to do something involving coordination.
It should also be noted that willfully ignoring such labels and warnings, and then hurting someone or damaging property in an accident, may potentially be grounds for reckless endangerment. Therefore, using alcohol with Klonopin is both medically and legally inadvisable.
(December 2017). Klonopin. RxList. Retrieved May 2019 from from https://www.rxlist.com/klonopin-drug.htm
(June 2017). Clonazepam. MedlinePlus. Retrieved May 2019 from from https://medlineplus.gov/druginfo/meds/a682279.html
(1990). Benzodiazepines and Alcohol. Journal of Psychiatric Research. Retrieved May 2019 from from https://www.ncbi.nlm.nih.gov/pubmed/1980691
Benzodiazepines. Center for Substance Abuse Research (CESAR). Retrieved May 2019 from from http://www.cesar.umd.edu/cesar/drugs/benzos.asp
Retrieved May 2019 from from https://www.niaaa.nih.gov/alcohol-health/alcohols-effects-body
(2014). Harmful Interactions. National Institute on Alcohol Abuse and Alcoholism (NIAAA). Retrieved May 2019 from from https://www.niaaa.nih.gov/publications/brochures-and-fact-sheets/harmful-interactions-mixing-alcohol-with-medicines
Reckless Endangerment Law and Legal Definition. USLegal. Retrieved May 2019 from from https://definitions.uslegal.com/r/reckless-endangerment/